TORONTO -- A 60-year-old Israeli woman was rushed to the emergency room with chest pain after she ate a large amount of wasabi at a wedding, mistaking it for avocado.

This was the first case of takotsubo cardiomyopathy, known as broken heart syndrome, triggered by eating the spicy green paste, according to a new report published in the British Medical Journal.

The condition mimics a heart attack and weakens its left ventricle, typically occurring after sudden intense emotional or physical stress such as the death of a loved one.

“(A) few minutes after she ate the wasabi, she felt a sudden pressure in her chest radiating to her arms, which lasted (a) few hours,” the report’s authors wrote.

“She decided not to leave the wedding and the pain started to subside. On the following day, she felt weakness and general discomfort, prompting her to seek medical evaluation.”

The illness is named after the shape the left ventricle makes in the heart, resembling a narrow-necked jar used in Japan to trap octupuses (takotsubo).

“The amount of wasabi our patient consumed was unusually large, about the size of a teaspoon,” the authors wrote.

An ultrasound revealed “moderate left ventricular dysfunction,” the report said.

Following tests, the unnamed woman was prescribed a range of drugs as treatment for “severe left systolic dysfunction and was referred to a cardiac rehabilitation centre.”

Systolic function refers to the phase of the heartbeat when the heart muscle contracts and pumps blood from the chambers into the arteries.

An echocardiogram, images showing her heart beating, taken one month after the incident showed her “left ventricular systolic function” had returned to normal.

The case study was written by medics at the Soroka University Medical Center in Beer Sheva, Israel, who also highlighted the benefits of moderate amounts of wasabi.

“It is important to emphasize that many studies demonstrate neuroprotective, anticancer and antioxidant activity of the active ingredient of wasabi,” the report said.

“These studies show this activity is dose-dependent, and use low doses of the active ingredient.”